South Dakota, 2015

Hail and Damaging Wind in South Dakota, June 9, 2015

June 9, 2015 · NWS FSD · 3 events in 3 counties and zones

Thunderstorms produced large hail and damaging winds at a few places in southeast South Dakota in the late afternoon of June 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds at a few places in southeast South Dakota in the late afternoon of June 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 9, 3:13 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 9, 3:13 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT TUE JUN 9 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 412 PM CDT TUE JUN 9 2015

THUNDERSTORM DEVELOPMENT ALONG THE FRONT THIS AFTERNOON AND EARLY
EVENING IS STILL IN QUESTION. THE HRRR CONTINUES TO LOOK OVERDONE
WITH JUST A QUESTION ON WHETHER IT IS OVERDONE OR WAY OVERDONE. ALSO
SOME OF THE SOUTHWESTERLY WINDS AHEAD OF THE FRONT GOING WESTERLY
RAISES CONVERGENCE QUESTIONS. FOR THE MOMENT WILL PLAN ON KEEPING
COVERAGE LOW BUT NOT TAKING OUT. ALSO...FOR NOW AM KEEPING A SLIGHT
MENTION EAST CENTRAL TO AN HOUR OR TWO PAST SUNSET...BUT GIVEN THE
FRONTAL MOVEMENT SEEMING A TAD STRONGER AND FASTER THAN BEFORE
DURING THIS TIME...WONDER IF THERE WILL BE ANYTHING LEFT ASSUMING
THERE IS SOMETHING TO START WITH.

LATE TONIGHT WILL BRING PRETTY CLEAR SKIES AND COOLING TEMPERATURES
WITH 60 TO 65 LOWS. FOR WEDNESDAY STILL PLAN ON A FAIRLY SUNNY START
WITH A CLOUD INCREASE STARTING SLOWLY...AND NOT REALLY PICKING UP
STEAM UNTIL MID AFTERNOON OUT WEST...ALONG WITH A CHANCE OF SHOWERS
AND STORMS STARTING LATE AFTERNOON OUT THERE AS THE EXPECTED WET
SYSTEM APPROACHES. HIGH TEMPERATURES WILL STAY GENERALLY IN THE 80
TO 85 RANGE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 412 PM CDT TUE JUN 9 2015

HEAVY RAINFALL FROM LATER WEDNESDAY NIGHT THROUGH THURSDAY EVENING
REMAINS AT THE FOREFRONT OF CONCERN IN THE MEDIUM RANGE. AIRMASS
WILL BECOME INCREASINGLY SATURATED WITH INFLUX OF MOISTURE FROM
DISSIPATED PACIFIC TROPICAL SYSTEM...WITH PRECIPITABLE WATER
LIKELY IN THE 1.5 TO 1.75 INCH RANGE ON THURSDAY. LOW LEVEL JET
WILL INCREASE WEDNESDAY NIGHT AHEAD OF SYSTEM PUSHING OUT OF THE
CENTRAL ROCKIES...ESPECIALLY BY LATER NIGHT. WHILE MUCH OF THE
EVENING SHOULD BE FAIRLY QUIET..WILL START TO GET A BETTER
POTENTIAL FOR DEVELOPMENT INTO THE MISSOURI VALLEY TOWARD 06Z...
AND BECOMING WIDESPREAD SOUTH OF I-90 LATE NIGHT. ELEVATED
INSTABILITY SETTLES IN A 400-800 J/KG WHICH COULD SUGGEST A
MARGINAL LARGE HAIL THREAT INTO THE MISSOURI VALLEY LATE NIGHT OR
EARLY MORNING. HOWEVER...THE OVERALL SEVERE THREAT THROUGH THE
THURSDAY PERIOD APPEARS SECONDARY TO RAINFALL THREAT...WITH BEST
CHANCE FOR SEVERE ACROSS THE FAR SOUTH AND SOUTHEASTERN CWA WHERE
SURFACE WARM FRONT WILL ATTEMPT TO PUSH NORTHWARD BY LATER
AFTERNOON AHEAD OF SURFACE WAVE. TRACK OF LEVEL WAVE AND LOCATION
OF THE LOWER TO MID LEVEL GRADIENTS/LOW LEVEL JET CONVERGENCE
CERTAINLY POINTS TOWARD A SLIGHT SOUTHWARD SHIFT IN THE HEAVIEST
PRECIPITATION POTENTIAL. HPC IN THE LAST 15 MINUTES HAS UPDATED TO
PLACE MUCH OF THE EASTERN/SOUTHEASTERN CWA IN SLIGHT RISK OF
EXCESSIVE RAINFALL FROM 12Z THU TO 12Z FRI...AND EVEN A MODERATE
RISK IN THE FAR SOUTHEAST AROUND SPENCER/STORM LAKE/IDA GROVE.

WITH AS MUCH IMPACT AS WEDNESDAY NIGHT CONVECTION COULD HAVE ON
EVENTUAL SET UP OF PREFERRED PRECIPITATION LOCATION ON THURSDAY...
HAVE COORDINATED WITH NEIGHBORS AND DECIDED NOT TO YET ISSUE A
FLASH FLOOD WATCH. AT THIS TIME...A FAIRLY STRONG DIVERSITY IN
SOLUTIONS OF WHERE GREATEST PRECIPITATION AXIS WILL OCCUR...

WITH NUMEROUS AREA HAVING SOME DEGREE OF HEAVIER RAINFALL
LATELY...AND CONSISTENCY OF A REGIONAL HEAVY RAIN SIGNATURE...
WOULD BELIEVE A WATCH WOULD BE ALMOST CERTAIN WITH THE NEXT MAIN
FORECAST PACKAGE.

THERE SHOULD BE A TIME WHERE THINGS DRY OUT ACROSS THE AREA FROM
FRIDAY INTO SATURDAY AS MEAN RIDGING TAKES A WEAK GRIP ON THE
NORTHERN PLAINS. GFS/ECMWF ARE A BIT QUICKER IN EXITING SYSTEM ON
THURSDAY NIGHT...BUT SOME DIFFERENCES IN HOW SYSTEM EXITS
REQUIRED MAINTAINING A MEAGER CHANCE EARLY FRIDAY IN THE EAST.
FLOW TRENDS AGAIN TOWARD SOUTHWEST ALOFT THROUGH THE WEEKEND...
AND ANOTHER BROAD WAVE CREEPING NORTHEASTWARD SATURDAY AND
SATURDAY NIGHT WILL BRING THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE AREA. SHEAR NOR INSTABILITY APPEAR TO BE OF
GREAT CONCERN...SO AT THIS POINT NOT EXPECTING A SIGNIFICANT
SEVERE THREAT. TEMPERATURES WILL TREND BACK TOWARD SEASONABLY WARM
THROUGH EARLY NEXT WEEK...AND PERHAPS FLATTENING OF RIDGE BY
SYSTEM MONDAY NIGHT INTO TUESDAY AND PRESENCE OF A WARM FRONTAL
BOUNDARY WILL INCREASE BOTH PRECIPITATION CHANCES AND THREAT OF
SEVERE STORMS AGAIN BY EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1226 PM CDT TUE JUN 9 2015

GENERALLY VFR THROUGH 10/18Z. ISOLATED TSRA EXPECTED ALONG COLD
FRONT MOVING SOUTHEAST OVER THE AREA 21Z-02Z MAY PRODUCE VERY
BRIEF AND LOCAL LOWERING OF VISIBILITIES TO 3-5SM BUT HAVE NOT
INCLUDED IN TAF FORECASTS BECAUSE OF THE VERY LOW PROBABILITY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...CHAPMAN
AVIATION...
Hazardous weather outlook, Jun 9, 4:32 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT TUE JUN 9 2015

MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-102245-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-
DOUGLAS-HUTCHINSON-BON HOMME-
532 PM CDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR LATE AFTERNOON AND
EARLY EVENING. A FEW OF THESE STORMS WILL BE SEVERE WITH HAIL UP
TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY
EVENING THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS...POSSIBLY RESULTING IN FLASH
FLOODING. KEEP UP WITH THE LATEST UPDATES ON THE HEAVY RAINFALL
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT THIS AFTERNOON.

MNZ080-081-089-090-097-098-SDZ056-062-066-102245-
MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MOODY-MINNEHAHA-
TURNER-
532 PM CDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS
EVENING. A FEW STORMS WILL BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE
AND WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA LATER
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. HEAVY RAINFALL AVERAGING 1
TO 3 INCHES IS LIKELY...POSSIBLY RESULTING IN FLASH FLOODING.
PLEASE KEEP UP ON THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT THIS AFTERNOON.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ067-069>071-
102245-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-LINCOLN SD-YANKTON-CLAY SD-
UNION-
532 PM CDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED STORMS WILL BE POSSIBLE THIS BY MID TO LATE EVENING. AN
ISOLATED STORM MAY PRODUCE HAIL UP TO DIME SIZE AND WINDS TO 55
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING...
BRINGING POTENTIAL FOR FLASH FLOODING. A FEW STORMS MAY ALSO BE
SEVERE TOWARD HIGHWAY 20 ON THURSDAY. PLEASE KEEP UP WITH THE
LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The Sioux Falls radar (KFSD), 103 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kingsbury

When
June 9, 5:05 PM CST
Where
Kingsbury County, 6.04 mi SE of Esmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.220, -97.670

Thunderstorm Wind, Miner

When
June 9, 5:30 PM CST
Where
Miner County, Carthage
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.170, -97.720

Thunderstorm winds blew down trees and power poles.

Hail, Moody

When
June 9, 5:57 PM CST
Where
Moody County, 6.47 mi NE of Flandreau
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.110, -96.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582704, 582705, 582707.